Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 265, NWS Binghamton, NY

September 15, 2021Luzerne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Sep 15, 2021, 4:25 PM EDT for Luzerne County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2021, 4:25 PM EDT (20:25 UTC)
Expired
Sep 15, 2021, 5:00 PM EDT
In force
35 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 108 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 11:55 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.4 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted.

092 
WUUS51 KBGM 152025
SVRBGM
PAC079-152100-
/O.NEW.KBGM.SV.W.0265.210915T2025Z-210915T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
425 PM EDT Wed Sep 15 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Northwestern Luzerne County in northeastern Pennsylvania...

* Until 500 PM EDT.

* At 424 PM EDT, a severe thunderstorm was located over Fairmount
  Spgs, or 12 miles north of Berwick, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Muhlenberg, Nanticoke, Lehman, Harveys Lake, New Columbus, Sweet
  Valley, Fairmount Spgs, Huntington Mills, Alden and Ricketts Glen
  State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Heavy rainfall is occurring with this storm, and may lead to flash
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4120 7632 4125 7632 4132 7631 4138 7605
      4119 7596 4115 7629
TIME...MOT...LOC 2024Z 256DEG 32KT 4122 7634 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AJG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 4:08 PM EDT, 17 minutes earlier.

Area forecast discussion, Sep 15, 4:08 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
408 PM EDT Wed Sep 15 2021

.SYNOPSIS...
A cold frontal boundary will move the region through tonight
with a round of showers and thunderstorms. This frontal boundary
stalls along the east coast with high pressure attempting to
build in from the north keeping low chances for precipitation
through Friday. Another frontal boundary moves toward the
region this weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
Active weather will continue across the region into this evening.
The frontal boundary driving the rain showers and thunderstorms
is slowly moving through the Mohawk Valley and Finger Lakes
Region. Ahead of the front, CAPE values of 1000-1500 j/kg and
bulk shear between 30-40 kts across the Catskills, eastern
Southern Tier and NE PA will continue to drive thunderstorm
development with isolated cells hitting severe criteria, with
strong winds the main threat. Shear orientation is somewhat
normal to the movement of the line so training storms are a
possibility, with heavy rains bringing a chance for isolated
flash flooding, especially in areas prone to it when impacted by
heavy rain. Thunderstorms are expected to be diurnally driven
and should begin to weaken as the sun begins to set. Behind the
front, some antifrontal activity is bringing areas of rain
showers and isolated weak thunderstorms. Areas impacted by heavy
rain from the first round of storms should be mindful of any
heavy showers that occur as flooding could occur. Rain across
most of NY should end from west to east beginning around 8pm.

Upper level support from a jet streak and sufficient moisture will
help drive a line of light rain showers across NE PA and the
Catskills until after midnight.

A high pressure system will move in from the west behind the cold
front. This will shift winds from the surface to 850mb to the
northwest during the overnight period. This will allow for moisture
to be advected in from the Great Lakes. Combined with abundant
surface moisture combined with light winds through out the lower
portion of the atmosphere...there will bring a good chance for
widespread areas of fog. The fog will linger through the early
morning and should begin to lift around sunrise...with denser areas
finally burning off by mid morning.

The high pressure system looks to quickly move through our area and
settle to the east, changing wind directions to out of the south by
Thursday morning. The front that moved through the area on Wednesday
will linger to the south of our CWA and this wind shift will help
push that front back to the north into NE PA and the Catskills as a
warm front. Currently, there will be a chance for scattered rain
showers and isolated thunderstorms during peak heating in the
afternoon along the front. The high should suppress any other
precipitation generation. Continued low level moisture and high
pressure overhead will help generate another chance for fog during
the overnight hours.

Temperatures tonight should drop to the mid 60s across the Wyoming
Valley and Poconos as the warm front will linger across the area
through the morning. areas to the north will see mid to upper 50s
for lows. Highs on Thursday should be in the mid to upper 70s. More
muggy conditions will be felt across NE PA and into the Southern
Tier as the warm front pushes north. Our western and northern
portions of the CWA should feel a bit drier with dewpoints in the
upper 50s. Lows Thursday night will drop into the low to mid
60s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Weak high pressure nosing in from New England should be
sufficient enough to hold most precipitation at bay on Friday.
However, surface dewpoints still in the mid-upper 60s with
daytime heating may be sufficient to overcome a weak cap for
isolated showers, or a thunderstorm during the favorable
afternoon time of day. Low pressure offshore will encourage a
E-SE flow into the Catskills and Poconos, so if there's any
place that has a higher probability outside the randomness of
airmass thunderstorms...that would be it. Still quite warm for
September with highs in the 80s and lows in the 60s.

A weak front extending from a surface low moving through Canada will
stall out over central NY on Saturday. Low PoPs are again warranted
with this feature to account for isolated to scattered convective
activity. Warm during the day with upper 70s to low 80s across the
region...then turning drier and a bit cooler for Saturday night with
lows in the 50s

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Medium range models are still suggesting several days next week of
dry and unseasonably warm weather for September. Temperatures Sunday
and especially Monday-Tuesday are anticipated to be above average.
High pressure settles in on Sunday and then strengthens into
Tuesday. There appears to be a good deal of drying throughout the
atmosphere during this time which will keep the region rain free for
more than a day...and probably up to 3, maybe even 4 if we're lucky.
We are anticipating temperatures to be slightly warmer than the NBM
model guidance package, so have blended in a little of the 90th
percentile values to boost daytime highs a bit, especially for
Monday-Tuesday. A drier atmosphere should allow for some mainly
clear skies at night with radiational cooling. Given the longer
pattern of wet conditions this summer...valley fog each morning
seems a good bet as the nights cool off. High pressure breaks
down slowly with return southerly flow beginning on Tuesday for
some increase in humidity...but the next frontal boundary on the
horizon looks like it should remain well west of the area even
through Wednesday...hence the optimism of stringing along the
better part of this weekend and next week with rain free
weather.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Active weather across all terminals today. A line of storms is
currently moving through central NY. AVP should start to see
some TSRA in the next hour or so, with restrictions down to at
least MVFR. IFR cannot be ruled out during stronger storms. All
other terminals should see rain showers with the possibility of
a passing thunderstorm and MVFR conditions. SYR and ITH have
the best chance to see a thunderstorm in the next few hours so
it was mentioned in the TAF. Once the front moves through and
the rain departs, high pressure builds in and brings a good
chance for widespread fog across the area, with IFR or worse
conditions at all terminals except SYR through sunrise. SYR
will be impacted by fog as well but at this time, MVFR
conditions are expected. Thursday morning will see conditions
return to VFR at most terminals except ELM and AVP...where the
MVFR cloud deck could hold on through the morning.

Mainly VFR this morning with the thunderstorm ending by 12Z at
KRME. Southwesterly winds 10 knots or less through the morning.

Restrictions are expected this afternoon with a band of showers
and thunderstorms. While timing uncertainty shows through 3
hour TEMPO groups currently the length of any actual
thunderstorms should be much shorter as we hone in on the actual
time of the storms. Southwest winds approaching 10 knots
outside of any thunderstorms.

After a break early this evening, additional restrictions are
likely to form in the form of MVFR/IFR ceilings. Winds shifting
to northwest.

Outlook...

Thursday through Saturday...Low chance for some isolated to
scattered showers and thunderstorms with brief restrictions
possible. IFR/MVFR ceilings slowly lifting through the morning
Thursday.

Sunday and Monday...VFR expected.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...JTC/MWG
NEAR TERM...JTC/MWG
SHORT TERM...JAB
LONG TERM...JAB
AVIATION...JTC/MWG
Hazardous weather outlook, Sep 15, 4:13 PM EDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
413 PM EDT Wed Sep 15 2021

NYZ045-046-056-057-062-PAZ039-040-043-044-047-048-072-162015-
Chenango-Otsego-Broome-Delaware-Sullivan-Susquehanna-Northern Wayne-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
413 PM EDT Wed Sep 15 2021

...SEVERE THUNDERSTORM WATCH 501 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Showers and thunderstorms are expected through this evening. Some of
these storms may become strong to severe with damaging winds, hail,
and locally heavy rainfall. Heavy rainfall could cause localized
areas of urban and small stream flooding.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 15, 3:00 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Binghamton NY
300 PM EDT Wed Sep 15 2021

NYZ057-151945-
Delaware NY-
300 PM EDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of central Delaware
County through 345 PM EDT...

At 300 PM EDT, Doppler radar was tracking a strong thunderstorm near
Colchester, or near Delhi, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Walton, Delhi, Roxbury, Colchester, Hamden, Andes, Stamford,
Margaretville, Hobart and Fleischmanns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.

&&

LAT...LON 4221 7453 4220 7453 4217 7446 4215 7450
      4215 7453 4213 7454 4208 7516 4227 7516
      4243 7462 4236 7445 4233 7444
TIME...MOT...LOC 1900Z 260DEG 30KT 4221 7499

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AJG
Special weather statement, Sep 15, 3:18 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
318 PM EDT Wed Sep 15 2021

NYZ056-057-062-PAZ039-040-152000-
Broome NY-Sullivan NY-Delaware NY-Susquehanna PA-Northern Wayne PA-
318 PM EDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of southeastern Broome,
southwestern Delaware, west central Sullivan, eastern Susquehanna and
northern Wayne Counties through 400 PM EDT...

At 318 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Milford, or 8 miles east of Montrose, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jackson, Callicoon, Susquehanna, Deposit, Susquehanna Depot, Harford,
Hallstead, Hancock, New Milford and Great Bend.

This includes the following highway exits...
 Interstate 86/Route 17 between 83 and 89.
 Pennsylvania Interstate 81 between 217 and 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York...and northeastern Pennsylvania.

&&

LAT...LON 4169 7589 4200 7573 4210 7519 4177 7505
TIME...MOT...LOC 1918Z 249DEG 32KT 4184 7570

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

AJG
Special weather statement, Sep 15, 3:53 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Binghamton NY
353 PM EDT Wed Sep 15 2021

PAZ039-040-044-072-152045-
Southern Wayne PA-Susquehanna PA-Northern Wayne PA-Lackawanna PA-
353 PM EDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of southeastern
Susquehanna, northeastern Lackawanna and central Wayne Counties
through 445 PM EDT...

At 353 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tompkinsville, or near Carbondale, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carbondale, Archbald, Honesdale, Clifford, Jermyn, Forest City,
Mayfield, South Canaan, Waymart and Dalton.

This includes the following highway exits...
 Pennsylvania Interstate 81 between 197 and 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Pennsylvania.

&&

LAT...LON 4147 7517 4154 7574 4164 7573 4164 7572
      4165 7573 4166 7573 4174 7514 4152 7513
TIME...MOT...LOC 1953Z 268DEG 22KT 4160 7563

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

AJG
Special weather statement, Sep 15, 4:08 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Binghamton NY
408 PM EDT Wed Sep 15 2021

NYZ036-045-046-152100-
Otsego NY-Chenango NY-Madison NY-
408 PM EDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of Otsego, southeastern
Madison and northeastern Chenango Counties through 500 PM EDT...

At 408 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pittsfield, or 15 miles northwest of Oneonta, moving east at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Worcester, Middlefield, Hartwick, Maryland, Cooperstown, Edmeston,
Westville, Pittsfield, Springfield and Burlington.

This includes the following highway exits...
 Interstate 88 between 18 and 19.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
central New York.

&&

LAT...LON 4252 7472 4250 7477 4251 7484 4250 7488
      4248 7537 4278 7538 4285 7471 4283 7465
      4276 7467 4263 7463
TIME...MOT...LOC 2008Z 261DEG 43KT 4262 7525

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AJG
Special weather statement, Sep 15, 4:18 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Binghamton NY
418 PM EDT Wed Sep 15 2021

PAZ038-043-047-152100-
Wyoming PA-Bradford PA-Luzerne PA-
418 PM EDT Wed Sep 15 2021

...Strong thunderstorms will impact portions of western Luzerne,
southeastern Bradford and southwestern Wyoming Counties through 500
PM EDT...

At 418 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Forkston to near Danville. Movement was east at
25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hazleton, Muhlenberg, Berwick, Nanticoke, Plymouth, Vernon, West
Hazleton, Larksville, Lehman and Dallas.

This includes the following highway exits...
 Interstate 80 between 256 and 262.
 Pennsylvania Interstate 81 between 143 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Pennsylvania.

&&

LAT...LON 4095 7621 4105 7623 4114 7623 4113 7627
      4118 7631 4134 7630 4154 7622 4155 7630
      4159 7630 4155 7595 4093 7593 4090 7603
TIME...MOT...LOC 2018Z 267DEG 22KT 4152 7614 4093 7659

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AJG
Local storm report, Sep 15, 4:21 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
421 PM EDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     SOUTH NEW BERLIN        42.53N 75.35W
09/15/2021                   OTSEGO             NY   911 CALL CENTER

            TREE AND WIRES DOWN. TIME ESTIMATED FROM
            RADAR.

&&

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 12:46 PM EDTSevere Thunderstorm WarningBGMBradford44 min
Sep 15, 1:22 PM EDTSevere Thunderstorm WarningBGMSusquehanna23 min
Sep 15, 2:32 PM EDTSpecial Weather StatementBGMSusquehanna43 min
Sep 15, 3:18 PM EDTSpecial Weather StatementBGMSusquehanna42 min
Sep 15, 3:53 PM EDTSpecial Weather StatementBGMWayne52 min
Sep 15, 4:18 PM EDTSpecial Weather StatementBGMLuzerne, Wyoming42 min
Sep 15, 4:49 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne41 min
Sep 15, 5:23 PM EDTSpecial Weather StatementBGMLackawanna37 min
Sep 15, 5:34 PM EDTSpecial Weather StatementBGMLuzerne26 min
Sep 15, 5:37 PM EDTSevere Thunderstorm WarningBGMLackawanna, Pike, Wayne38 min
Sep 15, 6:15 PM EDTSpecial Weather StatementBGMPike30 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.